Alert archive / North Carolina / Beach Hazards Statements in 2025

Beach Hazards Statement 5, NWS Newport/Morehead City, NC

April 11, 2025Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Apr 11, 2025, 9:08 PM EDT for Dare County, North Carolina. It took effect at Apr 12, 2025, 4:06 AM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Apr 11, 2025, 9:08 PM EDT (01:08 UTC)
In effect from
Apr 12, 2025, 4:06 AM EDT
Expired
Apr 12, 2025, 8:00 PM EDT
In force
16 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2025-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 258 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2025-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
258 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1238 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

188 
WHUS42 KMHX 120108
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
908 PM EDT Fri Apr 11 2025

NCZ203-205-121315-
/O.NEW.KMHX.BH.S.0005.250412T1100Z-250413T0000Z/
Northern Outer Banks-Hatteras Island-
908 PM EDT Fri Apr 11 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 7 AM EDT SATURDAY
THROUGH SATURDAY EVENING NORTH OF CAPE HATTERAS...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...From 7 AM EDT Saturday through Saturday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 2 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
1 follow-up statement
704 
WHUS42 KMHX 120806
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
406 AM EDT Sat Apr 12 2025

NCZ203-205-122015-
/O.EXT.KMHX.BH.S.0005.250412T0806Z-250413T0000Z/
Northern Outer Banks-Hatteras Island-
406 AM EDT Sat Apr 12 2025

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 2:00 PM Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Apr 11, 8:34 PM EDT, 34 minutes earlier.

Area forecast discussion, Apr 11, 8:34 PM EDT, 34 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
834 PM EDT Fri Apr 11 2025

.SYNOPSIS...
A low pressure system moves away from the area tonight. High
pressure then builds in again late this weekend into early next
week before another cold front pushes through the region mid-
week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 8 PM Fri...Severe threat is winding down this evening,
however a complex of showers and thunderstorms traveling along
a east/west orientated boundary are moving into the southern
portion of the forecast area (south of US 70) at this hour, and
still pose at least some threat of strong winds and hail.

Elsewhere the secondary boundary has shifted south and a cooler
and more stable airmass has moved in as the low pressure system
moves off the VA Tidewater. Some light showers will persist here
over the next couple of hours, but generally dry conditions are
expected tonight. The same can be said across the southern
coast after showers and thunderstorms move offshore later this
evening. Mostly cloudy skies will continue overnight, but
moderate CAA will help push temps down into the mid to upper 40s
for lows.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
As of 320 PM Friday...Much cooler weather is expected Sat as NW
flow circulates a cooler airmass into the Carolinas. The big
question is whether a cold core upper low traversing the area
will be able to trigger a few showers during peak heating due to
the latent instability present. Most of the models have been
backing off of this idea but will keep a slight chance PoP and
lean into conceptual models which support some shallow
convection developing. With lower-than-average freezing levels
cannot rule out some periods of small hail as well. Any coverage
will be limited. Expecting a good deal of low clouds in the
morning through early afternoon which will help to keep temps in
check with highs only in the mid to upper 50s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 255 AM Friday...

Ridging builds back in to kick off the new week with
temperatures rebounding. A fast moving and strong cold front
push across the eastern CONUS Tuesday, although whether it
brings any precipitation remains a question. Cooler high
pressure builds back in behind the boundary as upper troughing
once again settles in over the eastern CONUS.

Sunday through Thursday...The upper low will be offshore by
Sunday with upper ridging and sfc high pressure building in from
the southwest, keeping conditions dry but steadily warmer
through Tuesday. Mix of deterministic and ensemble guidance
continues to point to a frontal passage across the Carolinas
around Tuesday. Trends over the past couple of runs have shifted
the forecast towards a stronger frontal boundary and a modest
increase in rain chances, although the 50% percentile of
forecast QPF among all ensemble members remains 0.00". Did add a
slight chance PoP out of respect to a persistent minority of
wetter guidance.

High pressure builds in back behind the front ushering in another
shot of slightly below-average temperatures.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM /through Saturday Evening/...
As of 8 PM Fri...VFR conditions are present across most of the
airspace this evening, however an extended period of sub-VFR
conditions will develop over the next few hours.

Behind a low pressure system, cool and moist low level flow will
bring areas of low stratus to ENC from late this evening through
at least early tomorrow afternoon. Conditions will drop to MVFR
first over the coastal plain late this evening (KISO and KPGV),
and then after midnight closer to the coast (KOAJ and KEWN).
There is some potential for ceilings to drop to IFR levels early
tomorrow morning over the coastal plain, specifically up north
in Pitt and Martin counties (including KPGV).

After sunrise low stratus will be very slow to dissipate and/or
lift with cool northerly flow continuing on the backside of the
low. MVFR conditions will likely continue into the early
afternoon in most spots across Eastern NC, with some
improvements to VFR expected mid to late afternoon.

LONG TERM /Saturday night through Wednesday/...
As of 300 AM Friday...Ridging and high pressure returns on
Sunday, ushering in predominantly VFR conditions into early Tue.

&&

.MARINE...
SHORT TERM /through Saturday/...
As of 8 PM Fri...Winds and seas continue to overperform this
evening as an area of low pressure moves off the VA Tidewater.
Seas continue to be 6-7 ft north of Cape Hatteras, and winds are
15-25 kts in varying directions. Have issued a SCA for the
waters from Ocracoke Inlet north to Duck for the current high
seas, as well as the potential for strengthening winds overnight
tonight and tomorrow.

NW winds are expected to increase to 15-25 kts late tonight and
continue at this strength for most of tomorrow. Winds will be
strongest along the coastal waters north of Cape Hatteras where
gusts to 30 kts will be possible. Seas will hold at 5-6 ft north
of Cape Hatteras, and remain 3-5 ft to the south through
tomorrow.

LONG TERM /Saturday night through Wednesday/...
As of 300 AM Friday...Marine conditions are forecast to
deteriorate late Sat and especially Sat night as a
northerly surge of wind develops by evening and continues
through Sunday. Forecast winds were increased again this
morning, and now show explicit SCA conditions for all offshore
waters and most of the inland sounds. Confidence is lower for
inland rivers.

Marine conditions improve Sun PM into Monday as high pressure builds
back over the waters, but winds will increase again out of the
southwest late Mon into Tuesday with another approaching front.
Guidance has trended stronger with the front and now show SCA
conditions over offshore waters and the Pamlico Sound ahead of this
boundary. Ensemble guidance points to a 10-20% chance of Gales ahead
of the front, confined over outer offshore waters.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 8 PM EDT Sunday for AMZ150-152-154.

&&

SYNOPSIS...MHX
NEAR TERM...SGK
SHORT TERM...JME
LONG TERM...MS
AVIATION...SGK/MS
MARINE...SGK/MS
Hazardous weather outlook, Apr 11, 9:05 PM EDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
905 PM EDT Fri Apr 11 2025

NCZ205-130115-
Hatteras Island-
905 PM EDT Fri Apr 11 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 7 AM EDT SATURDAY THROUGH
SATURDAY EVENING NORTH OF CAPE HATTERAS...
...MODERATE RIP CURRENT RISK IN EFFECT FROM 7 AM EDT SATURDAY
THROUGH SATURDAY EVENING SOUTH OF CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.
   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193>195-198-199-130115-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-Inland Onslow-Coastal Onslow-
905 PM EDT Fri Apr 11 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-204-130115-
East Carteret-Ocracoke Island-
905 PM EDT Fri Apr 11 2025

...MODERATE RIP CURRENT RISK IN EFFECT FROM 7 AM EDT SATURDAY
THROUGH SATURDAY EVENING NORTH OF CAPE LOOKOUT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-130115-
Northern Outer Banks-
905 PM EDT Fri Apr 11 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 7 AM EDT SATURDAY THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 11, 4:41 PM EDT, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
441 PM EDT Fri Apr 11 2025

NCZ091-092-193-112130-
Jones NC-Lenoir NC-Northern Craven NC-
441 PM EDT Fri Apr 11 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL JONES...SOUTHWESTERN
LENOIR...NORTHWESTERN CRAVEN AND NORTHEASTERN DUPLIN COUNTIES THROUGH
530 PM EDT...

At 440 PM EDT, Doppler radar was tracking a strong thunderstorm over
Deep Run, or 13 miles south of Kinston, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pleasant Hill, Cove City, Comfort, Phillips Crossroads, Trenton, Pink
Hill, and Deep Run.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3519 7776 3521 7730 3495 7734 3503 7775
      3511 7775 3513 7776
TIME...MOT...LOC 2040Z 275DEG 25KT 3510 7767

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

OJC
Local storm report, Apr 11, 5:41 PM EDT, 3 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
541 PM EDT Fri Apr 11 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     Hail             2 ENE Faison            35.13N 78.11W
04/11/2025  E0.88 Inch       Duplin             NC   Public

            Multiple reports of hail covering the ground
            in the area between Calypso and Faison. Hail
            sizes ranged from dime to nickel size.

&&

SGK
Special weather statement, Apr 11, 6:18 PM EDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
618 PM EDT Fri Apr 11 2025

NCZ080-081-094-193-112300-
Beaufort NC-Mainland Hyde NC-Northern Craven NC-Pamlico NC-
618 PM EDT Fri Apr 11 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CRAVEN...
SOUTHWESTERN HYDE...SOUTHERN BEAUFORT AND NORTHERN PAMLICO COUNTIES
THROUGH 700 PM EDT...

At 618 PM EDT, Doppler radar was tracking a strong thunderstorm near
Blounts Creek, or 12 miles south of River Road, moving east at 30
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Maribel, Askins, Aurora Ferry Terminal, Florence, Blounts Creek,
Pamlico Beach, Vandemere, Edward, Bayview Ferry Terminal, Royal,
Aurora, Cox Crossroads, Bonnerton, Mesic, Ernul, Core Point, Lowland,
Cayton, and South Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3522 7711 3543 7709 3544 7653 3512 7654
TIME...MOT...LOC 2218Z 276DEG 26KT 3532 7701

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

OJC
Special weather statement, Apr 11, 7:00 PM EDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
700 PM EDT Fri Apr 11 2025

NCZ090-120000-
Duplin NC-
700 PM EDT Fri Apr 11 2025

...STRONG THUNDERSTORMS WILL IMPACT WESTERN DUPLIN COUNTY THROUGH 800
PM EDT...

At 659 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jerome to near Ammon to 9 miles west of
Harrells. Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wallace, Bowdens, Warsaw, Teachey, Rose Hill, Magnolia, Greenevers,
Kenansville, Faison, and Harrells.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3490 7815 3504 7815 3509 7817 3518 7816
      3493 7784 3472 7778 3471 7798 3473 7802
      3472 7811 3471 7813 3474 7820
TIME...MOT...LOC 2259Z 256DEG 27KT 3490 7875 3480 7850 3468 7836

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

OJC
Special weather statement, Apr 11, 7:55 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
755 PM EDT Fri Apr 11 2025

NCZ198-199-120045-
Coastal Onslow NC-Inland Onslow NC-
755 PM EDT Fri Apr 11 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN ONSLOW COUNTY THROUGH
845 PM EDT...

At 754 PM EDT, Doppler radar was tracking a strong thunderstorm near
Maple Hill, or 12 miles northwest of Surf City, moving east at 40
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
New River Station, North Topsail Beach, Haws Run, Folkstone, Hubert,
Onslow Beach, Camp Lejeune Center, Sneads Ferry, Midway Park, Holly
Ridge, Hammocks Beach, Verona, Hammocks Beach State Park, Swansboro,
Dixon, Sea View Pier, and Jacksonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3444 7752 3446 7753 3448 7758 3470 7767
      3475 7712 3472 7710 3472 7709 3471 7707
      3471 7709 3470 7710 3469 7709 3468 7710
      3468 7707 3466 7707 3464 7710 3465 7707
      3461 7707 3444 7739
TIME...MOT...LOC 2354Z 271DEG 33KT 3458 7768

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

ZC
Local storm report, Apr 11, 9:02 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
902 PM EDT Fri Apr 11 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     Hail             Sneads Ferry            34.56N 77.40W
04/11/2025  E1.00 Inch       Onslow             NC   Public

            Multiple reports of hail covering the ground
            to a depth of a couple of inches in and
            around Sneads Ferry. Hail size ranged from
            dime size to quarter size. Reports relayed
            via social media.

&&

SGK

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 8:08 PM EDTSevere Thunderstorm WarningMHXOnslow37 min
Apr 11, 8:14 PM EDTSpecial Marine WarningMHX61 min
Apr 11, 9:15 PM EDTSpecial Marine WarningMHX90 min
Apr 12, 3:00 AM EDTSmall Craft AdvisoryMHX33 hr

Nearby

Beach Hazards Statements in North Carolina, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.